ONCAlert | 2018 ASCO Annual Meeting
Lung Cancer Case Studies

Corey J. Langer, MD: Recommendations for Managing the Principle Adverse Event of Diarrhea

Corey J. Langer, MD
Published Online:Oct 22, 2015
Ingrid C is a 62-year-old corporate accountant from San Antonio, Texas. At the start of busy tax season, she presents to her PCP with back and chest pain, a persistent cough, and intermittent dyspnea.

Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 1

Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 1
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 2
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 1
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 2
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 1
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 2
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 1
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 2

 

What are your recommendations for managing the principle adverse event of diarrhea in patients like Ingrid?

 

It’s critically important to be proactive in the management of toxicity. When we start patients on any EGFR TKI, we talk about prophylaxis against diarrhea We don’t talk about waiting. The minute there’s any sign of diarrhea, it’s critical that they take loperamide or other similar compounds. We tell them to ignore the package insert, which restricts doses to four to six a day. The administration of these agents should really be titrated to the incidence of diarrhea.

 

It’s important to keep it under control. It’s sometimes very difficult. I have many patients who are reluctant to go out of the house or to travel because they feel they need to know the location of the closest restroom, and this can be life limiting. But if it’s managed carefully and, most importantly, preemptively, quality of life will improve. Skin rash is almost ubiquitous. I would say 80%-90% of patients with actionable mutations will develop at least some degree of skin rash. It’s usually grade 1 or 2 but can be fairly severe, grade 3, and [so] precautionary approaches make sense.

 

We’ll often cycle antibiotics such as doxycycline or minocycline a week on, a week off, or 1 week on, 2 weeks off. Over time, we frequently see the development of skin fissuring or paronychia, which Ingrid developed, and here too it’s important to be  proactive in the management of these complications. Vinegar rinses, topical antibiotics are key.

CASE 1: mNSCLC

Ingrid C. is a 62-year-old corporate accountant from San Antonio, Texas. Her medical history is notable for depression, which is being treated with an SSRI, and she has no history of smoking.

At the start of busy tax season, she presents to her PCP with back and chest pain, a persistent cough, and intermittent dyspnea.

  • Her cardiac workup is negative, and her PCP orders a chest x-ray, which shows bilateral lung nodules and a large upper right lung mass with pleural effusion; she is referred for a follow-up CT scan.
  • The CT confirms the presence of multiple lung nodules and additional lesions in the thoracic vertebra; she is referred for further diagnostics.
  • Core biopsy of her lung mass shows adenocarcinoma stage IV; mutational testing shows EGFR del 19.
  • Her performance status was 1.0 at diagnosis.

Ingrid has a family vacation in Tuscany planned for next year, and hopes to be able to keep her travel plans; her oncologist initiates her on afatinib 40 mg daily.

  • She returns to her oncologist in 2 weeks with persistent diarrhea (>5 stools/d) that has not responded to antidiarrheal medications, which were suggested by the nursing team, and her normal work day is being affected.
  • Her oncologist reduces her afatinib dose to 30 mg/day, and she continues therapy.
  • Nine weeks after initiating therapy, she reports to the nursing team symptoms of redness and swelling in her fingers and fingernails, and management strategies are recommended.

At her next follow-up 2 months later, her CT scan shows the right lung mass to be stable, with no new lesions. She has improved symptomatically.

  • Her diarrhea has improved sufficiently to allow her to resume her normal work load; her paronychia has been effectively managed with vinegar soaking and topical antibiotics.
Publications
Copyright © TargetedOnc 2018 Intellisphere, LLC. All Rights Reserved.